Trouble Swallowing while undergoing Chemo

porkchopqueen
porkchopqueen Member Posts: 37
edited March 2014 in Colorectal Cancer #1
Anybody have trouble with swallowing while undergoing chemo treatments? Feels like I am swallowing something too big for my throat/esophagus, even when it is liquid and don't know if it will go down.

Comments

  • dianetavegia
    dianetavegia Member Posts: 1,942
    Yes
    I had to break my vitamins into small pieces and only take them when someone was in the room. I didn't want to choke on them. Chemo affects all fast moving cells. 5FU affects the throat, gum, tongue, salivary glands, tear ducts, colon, vagina, bladder... think anything moist...
  • porkchopqueen
    porkchopqueen Member Posts: 37

    Yes
    I had to break my vitamins into small pieces and only take them when someone was in the room. I didn't want to choke on them. Chemo affects all fast moving cells. 5FU affects the throat, gum, tongue, salivary glands, tear ducts, colon, vagina, bladder... think anything moist...

    Thanks for the reply, I was
    Thanks for the reply, I was wondering if it was just me! Been having all sorts of "stuff" happening and didn't know if I was imagining/expecting, just didn't know. Thanks!
  • PamPam2
    PamPam2 Member Posts: 370
    swallowing
    Yes Especially cold. The doc said no cold stuff. Had to drink my water and liquids room temp. Also recommend using a straw, it helps a lot.
    Pam
  • geotina
    geotina Member Posts: 2,111
    Chemo
    I don't remember George complaining of this but his voice sure did change while on chemo. Of course the steroids added to it so when he would snap at me a little I would just laugh and say is that you talking or is it the alien Mr. Chemo who has invaded your body. Since it affeced his voice so much I am going to assume that it also affected his swallowing but it is not something he complained about. He did say that using a straw to drink was easier.

    Take care and any questions you may have throw them out there and someone will come on to give you their experience, takes the anxiety level way down when you know, yep, that is a normal reaction.

    Tina
  • maglets
    maglets Member Posts: 2,576
    PamPam2 said:

    swallowing
    Yes Especially cold. The doc said no cold stuff. Had to drink my water and liquids room temp. Also recommend using a straw, it helps a lot.
    Pam

    yes yes yes
    sometimes I would get liquid into my mouth and then it was almost like I had forgotten how to swollow...I just could not find the proper reflex to get things down

    gone now

    mags
  • Patteee
    Patteee Member Posts: 945
    yes, I would feel like I had
    yes, I would feel like I had something stuck in my throat and drink room temp water to "force" it down. That only made it worse. Then one of the oncology nurses told me to only drink warm things, that even room temp was too cold! That helped, everything went into the microwave first!
  • Shayenne
    Shayenne Member Posts: 2,342
    Patteee said:

    yes, I would feel like I had
    yes, I would feel like I had something stuck in my throat and drink room temp water to "force" it down. That only made it worse. Then one of the oncology nurses told me to only drink warm things, that even room temp was too cold! That helped, everything went into the microwave first!

    Me Too Patteee!
    I've had to nuke all my liquids, and now eating some cream of wheat, it hurt when I took my pills, and couldn't swallow them all the way, it felt like they were stuck in my throat, so washed it down with some nice warm pineapple soda!

    Hugsss!
    ~Donna
  • patsy1954
    patsy1954 Member Posts: 85
    Glad I'm not Crazy
    I thought I was just going nuts! It is so weird, it's like I can't remember how to swallow. I love this board! Confirms that you are not alone.
    Pat
  • SERRIN
    SERRIN Member Posts: 14
    swallowing
    Many times. It really hurt too!
  • just4Brooks
    just4Brooks Member Posts: 980
    Yep
    I sure did when on Oxy and 5FU. It doese get better!!


    Brooks
  • dmdwins
    dmdwins Member Posts: 450
    SERRIN said:

    swallowing
    Many times. It really hurt too!

    slurry
    Ask your onc. My oncologist prescribed a "slurry" for me to mix and drink and it made a world of difference. I was losing weight from not eating or drinking much due to the painful swallowing. Just a suggestion...that worked for me.

    Smiles,
    Dawn
  • wismich2001
    wismich2001 Member Posts: 2
    Swallowing

    My husband had the same problem, he was in the hospital for four days before they said they couldn't find anything. They suspected a nerve that runs from your ear down your throat.

    They placed him on Gabapentin 300MG three times a day. Took care of the problem and we actually went out for steak!

  • wismich2001
    wismich2001 Member Posts: 2
    Swallowing

    My husband had the same problem, he was in the hospital for four days before they said they couldn't find anything. They suspected a nerve that runs from your ear down your throat.

    They placed him on Gabapentin 300MG three times a day. Took care of the problem and we actually went out for steak!

  • Trubrit
    Trubrit Member Posts: 5,625 Member
    Drooling like an old woman

    Wait! I am an old woman.

    No really, sometimes I get liquid in my mouth and then my brain doesn't know what to do with it, so I dribble. I don't eat out any more, thats for sure.

    The throat sure does constrict when something is too cold.  I second and third the straw, espeicially if the mouth sore start. I've got one with a huge hole, I like that. 

    Ask all the questions you want. 

    This week after treatment I had terrible stomach cramps for days, and I came right here and asked if any one else had experienced them. This board is a wonderful place. 

    Good luck with your drinking, as you REALLY need to keep hydrated. 

  • lorigonzo
    lorigonzo Member Posts: 1
    Everyone's suggestions help

    My dad is going through chemo and had this problem. Thanks for posting this thread, as I has my mother called the doctor and he gave him a prescription for a mouthwash. The warm liquids help as well.

  • Coloncancerblows
    Coloncancerblows Member Posts: 296
    Whenever I start my cheom, I

    Whenever I start my cheom, I need to take a nausea pill and it is so hard to get down my throat.  It feels like its lodged in there.  I get to where I eat a piece of bread and it makes it go down a little better.  Also, can't drink anything cold at all.  Sometimes room temperature is still too cold.  Stinks!

    Cynthia

  • Deena11
    Deena11 Member Posts: 199
    Me too

    I also had problems swallowing.  I was low on Potassium while going through treatment and the Onc prescribed huge Potassium tablets.  It took me forever to swallow those.  I could only drink liquids at room temperature or warmer, as well.

  • bigman4christ
    bigman4christ Member Posts: 87
    hey Porkchop

    i am on oxy. and the dr. said that i cant drink anything cold or handle anything cold because it could paralyze my vocal cords.  it usually last about 2 weeks and if i do drink something even realitivly cold it feels like im swallowing sharp rocks.  hope that helps.

     

  • tammyghent
    tammyghent Member Posts: 9
    I had the same problems with

    I had the same problems with swallowing. I could not drink anything that was even room temperature. Had to warm everything up. This lasted for me the whole six months I was on chemo. The good news is that it does go away at some point and when it does you appreciate cold drinks and foods and "normal" eating and drinking more than you ever did before! I will be praying for you as you take your journey through this.